West Virginia, 2024

Damaging Wind in West Virginia, August 6, 2024

August 6, 2024 · NWS LWX · 1 event in 1 county or zone

A couple of isolated severe thunderstorms produced very localized wind damage near Baltimore, and in eastern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of isolated severe thunderstorms produced very localized wind damage near Baltimore, and in eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 2:47 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 2:47 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
347 PM EDT Tue Aug 6 2024

.SYNOPSIS...
A initially stationary boundary will slowly drop southward
through the area as a cold front later tonight into the day
tomorrow. The remnants of Debby will approach from the south
Thursday night into Friday, before passing to our northeast on
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current regional mosaic radar imagery shows four areas of
ongoing convection. The first area of convection is a single storm
that formed along a low-level convergence line (potentially
locally strengthened by the Bay Breeze circulation) which
stretches from just northeast of Baltimore to near Leesburg. The
single storm just to the northeast of Baltimore has already
produced localized damaging winds and instances of flooding. An
additional storm or two can't be ruled out along this
convergence line this afternoon, but activity is expected to
remain rather isolated in nature.

A second area of convection is located across southeastern PA.
This activity is expected to slowly lift off toward the east-
northeast, and shouldn't directly impact the area. The third and
fourth areas of convection are located off to our northwest
across western PA, and then well to our northwest across
northwestern OH. These will be the two areas of storms that
could potentially impact the area later this evening and into
the overnight.

The ongoing storms across southwestern PA have produced numerous
instances of wind damage and severe hail. These initially
isolated storms are in the process of developing a conglomerate
outflow, and should shortly develop into an MCS and start
progressing off to the south and east. The storms in Ohio are
also in the process of growing upscale into an MCS, and will
also eventually track off toward the south and east. Most CAM
guidance isn't handling either of these ongoing areas of
convection well, as they're located a bit further south and east
than originally expected. Both of these complexes of storms
should dive southeastward toward the area heading into this
evening. As the storms in western PA build southward into
western and central MD and the WV Panhandle, they will
encounter an environment characterized by lesser instability
(around 500-1000 J/kg) and lesser deep layer shear, so questions
remain about how well they will hold together. However, if
they're able to develop a strong enough cold pool, damaging wind
gusts may be possible. If storms are able to make it into
northeast MD, greater instability is present (MLCAPE around 2000
J/kg), which may help to maintain the storms a bit more. Both
damaging wind gusts and instances of flash flooding may be
possible across northeast Maryland this evening as these storms
move through. The activity currently in OH may potentially move
through during the overnight. A Flood Watch has been issued for
Cecil, Harford, and Baltimore Counties through 4 AM as a result
of the potential for flash flooding from these multiple rounds
of storms.

Chances for storms gradually decrease with southward progression
across the forecast area. Some storms may potentially make it as
far south as the I-66/US-50 corridor tonight, but should be
weakening as they do so. Storms aren't expected to make into
central VA or southern MD.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The remnants of Debby will remain well to our south tomorrow as
high pressure builds to our north over Quebec. This will
encourage the frontal boundary to our north today to drop
southward into our area. Additional showers and thunderstorms
will be possible throughout the day within moist easterly flow.
Outside of any precipitation, cloudy skies and cooler
temperatures are expected, with high temperatures in the 80s.

Showery and overcast conditions are expected on Thursday within
a low-level warm advection regime ahead of Debby's remnants.
Temperatures will be notably cooler, with highs only in the
upper 70s and lower 80s.

By Thursday night, Debby's remnants will begin to feel the
influence of large scale troughing to our northwest over the
Great Lakes. This will draw the remnant circulation northward,
potentially allowing heavier rainfall to make it into southern
portions of the forecast area prior to daybreak on Friday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The remnant low pressure system of TC Debby is likely to move across
the area sometime Friday into Friday night. Aloft, an approaching
upper trough begins to pull northward the mid-level vorticity
signature of Debby, while also interacting with a stalled frontal
boundary over the area. Deep tropical moisture, with PWATs well over
2.2-2.4", surge into the area on strengthening low-level southerly
flow. The area is going to be near the favorable right-entrance
region of an upper level jet streak over the far easter Great Lakes.
In addition, strong divergence is noted upstream of the mid-level
vort max of remnant TC Debby. These conditions should cause the
remnant surface to low to deepens as it moves northeast through the
area, which in turn is likely to increase the potential for locally
heavy rainfall and gale force winds over the waters. Stable
temperatures in this deeply saturated environment will be mostly in
the upper 70s to low 80s, with small diurnal variability.

Heavy Rainfall / Flash Flooding Threat: At the very least, the
remnants of TC Debby are likely to bring beneficial rainfall to most
of the area, especially those west of the Blue Ridge where an
Extreme Drought is ongoing. Most of this rain is expected to fall
over a 36-48 hour period starting Thursday morning. Widespread
rainfall amounts of 2-4" are likely, with isolated higher amounts of
6" possible. This does not take into account any localized heavy
rain that may occur Wednesday as the stalled front sags south into
our area.

A Flood Watch is likely to be issued for most of the area over the
next 24 hours as it becomes more clear where the heaviest rain will
occur. This rain is likely to produce scattered instances of flash
flooding, mainly in urban centers. Repeated rounds of heavy rain
and/or a training band of heavy rain could result in significant
flash flooding if it occurs over an urban area. Continue to monitor
the weather as the forecast becomes more certain in the days ahead.

Tornado Threat: A tornado threat could develop over parts of the
area sometime on Friday, most likely during peak heating in the
afternoon to early evening. The greatest threat looks to be along
and east of US-15. Now this threat is very conditional, and based on
where the exact track of the surface low. Aloft, a LLJ on the
eastern side of the surface low brings in 40-50KT of SSE/S flow
above steady ESE/SE winds at the surface. Long, curved hodographs
are possible, with very high low-level SRH values progged in some of
the model guidance.

The remnants of TC Debby are absorbed by a large upper trough to our
north and quickly speed away from the area. Lingering showers and
thunderstorms on the backside of the system quickly move out from
west to east Saturday morning. Most of the area should be dry come
Saturday afternoon. Surface high pressure builds in Saturday night
into the start of next week. Upper troughing continues across much
of the Great Lakes to Northeast CONUS into next week. Dry conditions
expected Sunday and Monday, with below normal highs in the low to
mid 80s. Overnight lows in the 60s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected through the remainder of
the afternoon. A few thunderstorms have popped up in the
vicinity of MTN and BWI, and a few additional storms may be
possible through late afternoon. Additional thunderstorms are
ongoing across western PA, and may drop toward the terminals
late this afternoon into this evening. Showers and thunderstorms
may linger into the overnight.

MVFR ceilings are expected to develop overnight and continue
into the day tomorrow. Additional thunderstorms may be possible
during the day tomorrow. Sub-VFR conditions and rainfall will
continue into Thursday as the remnants of Debby approach from
the south.

Widespread moderate to heavy rainfall is likely Friday into
Friday night as the remnants of TC Debby move across the region.
Periods of sub-VFR conditions are likely, with gusty winds in
the strongest bands. East winds shift to west, then southwest as
the low pressure center moves through, then becomes northwest
Saturday afternoon as high pressure builds into the region.
Lingering showers and thunderstorms possible through Saturday
morning, then conditions quickly dry out in the afternoon.

VFR and conditions expected Saturday night through Monday.

&&

.MARINE...
SCAs are in effect for all waters today within southerly flow.
SMWs may be needed for any storms that move over the waters
this afternoon into tonight. Additional SCAs will be possible
in southeasterly flow tomorrow. SCAs appear likely within
easterly flow on Thursday.

The remnants of TC Debby are likely to move across the area sometime
Friday into Friday night. This brings widespread moderate to heavy
rainfall, as well as SCA conditions that continue through at least
Saturday night. There is also an increasing likelihood of gale-force
winds in the waters of the Chesapeake Bay south of North Beach and
across the Lower Tidal Potomac sometime Friday into Saturday morning.
However, it should be noted this will be highly dependent on where
the surface low pressure tracks. Continue to monitor the forecast
for updates in the coming days.

As the remnants of TC Debby pull away from the area Saturday morning
into Saturday afternoon, winds turn northwest and slowly weaken
through the day. Sub-SCA winds return Saturday night.

&&

.TIDES/COASTAL FLOODING...
Onshore flow is expected to increase Thu night and peak Friday
afternoon. With the more westward and faster trend on the fcst track
of Debby, expect water levels to rise earlier than anticipated.
Minor coastal flooding is expected with stronger srly flow resulting
in higher water levels. Low end moderate coastal flooding is
possible, but not likely. Water levels should start decreasing
rapidly late Fri night and early Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 5 AM EDT Wednesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for ANZ530>543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...KRR
AVIATION...KJP/KRR
MARINE...KJP/KRR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 6, 3:39 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
439 PM EDT Tue Aug 6 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-072045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
439 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, mainly along and north of US Route 50. The primary
threat with these storms is damaging wind gusts.

A Flood Watch is in effect across northeastern Maryland for the
threat of flash flooding due to heavy rainfall until 4 AM
Wednesday morning.

Flash flooding is also possible down into the Washington, D.C.
metro area, though confidence is not as high.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday night through Saturday
morning. Potential impacts include flooding due to heavy
rainfall, tornadoes, gusty winds, tidal flooding, and Gale force
winds over the waters. For the latest information on the track and
potential impacts from Debby, please consult forecasts from the
National Hurricane Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Friday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-072045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
439 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, mainly along and north of US Route 50. The primary
threat with these storms is damaging wind gusts.

Training thunderstorms may result in scattered instances of flash
flooding this evening through the night, particularly across
central Maryland. Flash flooding is also possible into portions of
northern Virginia, though confidence is not as high.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday night through Saturday
morning. Potential impacts include flooding due to heavy
rainfall, tornadoes, and gusty winds. For the latest information
on the track and potential impacts from Debby, please consult
forecasts from the National Hurricane Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Friday.

MDZ001-501-502-VAZ503-504-WVZ501>506-072045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
439 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, mainly from Grant County northward. The primary threat
with these storms is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday night through Saturday
morning. Potential impacts include flooding due to heavy
rainfall, tornadoes, and gusty winds. For the latest information
on the track and potential impacts from Debby, please consult
forecasts from the National Hurricane Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Friday.

In the hours before

Local storm report, Aug 6, 2:13 PM EST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
313 PM EDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Tstm Wnd Dmg     1 S Perry Hall          39.40N  76.48W
08/06/2024                   Baltimore          MD   Trained Spotter

            Tree down at the 8000 block of Babikow Rd

&&

Event Number LWX2403793

LFR
Local storm report, Aug 6, 3:39 PM EST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
439 PM EDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Flash Flood      1 NE Fullerton          39.38N  76.50W
08/06/2024                   Baltimore          MD   Dept of Highways

            White Marsh Blvd closed due to high water flowing
            across the road.

&&

Event Number LWX2403794

CPB

The radar

The Sterling radar (KLWX), 117 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 6, 6:58 PM EST
Where
Hampshire County, 0.64 mi N of Wapocomo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.409, -78.728

Numerous trees blew down around Crystal Valley Estates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207671.